Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Clinical Trial
, 333 (17), 1099-105

Hepatic Failure and Lactic Acidosis Due to Fialuridine (FIAU), an Investigational Nucleoside Analogue for Chronic Hepatitis B

Affiliations
Clinical Trial

Hepatic Failure and Lactic Acidosis Due to Fialuridine (FIAU), an Investigational Nucleoside Analogue for Chronic Hepatitis B

R McKenzie et al. N Engl J Med.

Abstract

Background: We describe severe and unexpected multisystem toxicity that occurred during a study of the antiviral nucleoside analogue fialuridine (1-(2-deoxy-2-fluoro-beta-D-arabinofuranosyl)-5-iodouracil, or FIAU) as therapy for chronic hepatitis B virus infection.

Methods: Fifteen patients with chronic hepatitis B were randomly assigned to receive fialuridine at a dose of either 0.10 or 0.25 mg per kilogram of body weight per day for 24 weeks and were monitored every 1 to 2 weeks by means of a physical examination, blood tests, and testing for hepatitis B virus markers.

Results: During the 13th week lactic acidosis and liver failure suddenly developed in one patient. The study was terminated on an emergency basis, and all treatment with fialuridine was discontinued. Seven patients were found to have severe hepatotoxicity, with progressive lactic acidosis, worsening jaundice, and deteriorating hepatic synthetic function despite the discontinuation of fialuridine. Three other patients had mild hepatotoxicity. Several patients also had pancreatitis, neuropathy, or myopathy. Of the seven patients with severe hepatotoxicity, five died and two survived after liver transplantation. Histologic analysis of liver tissue revealed marked accumulation of microvesicular and macrovesicular fat, with minimal necrosis of hepatocytes or architectural changes. Electron microscopy showed abnormal mitochondria and the accumulation of fat in hepatocytes.

Conclusions: In patients with chronic hepatitis B, treatment with fialuridine induced a severe toxic reaction characterized by hepatic failure, lactic acidosis, pancreatitis, neuropathy, and myopathy. This toxic reaction was probably caused by widespread mitochondrial damage and may occur infrequently with other nucleoside analogues.

Comment in

Similar articles

See all similar articles

Cited by 99 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

LinkOut - more resources

Feedback